Vermont, 2023

Flash Flooding in Vermont, July 14 to 18, 2023

July 14 to 18, 2023 · NWS BTV · 4 events in 4 counties and zones

Scattered thunderstorms, some with torrential rainfall affected scattered areas across Vermont on July 14. Two to locally four inches of rain fell in a some areas, leading to a few reports of flash flooding and road washouts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Scattered thunderstorms, some with torrential rainfall affected scattered areas across Vermont on July 14. Two to locally four inches of rain fell in a some areas, leading to a few reports of flash flooding and road washouts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 9:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 14, 9:45 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1045 PM EDT Fri Jul 14 2023

.SYNOPSIS...
Widely scattered showers and a few thunderstorms this afternoon
will wind down tonight. Expect seasonably warm and humid
conditions on Saturday with partly sunny skies. This break in
active weather will give way to widespread rain and
thunderstorms by early Sunday as tropical air interacts with an
upper level low. This system will be progressive and exit the
region Sunday night. Another brief period of dry weather will
follow, then showers are likely on Tuesday along with a chance
of thunderstorms.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
As of 1033 PM EDT Friday...Storms continue to persist this
evening, although the main threat at the moment is flooding.The
greatest threat at the moment is in Addison and Rutland
counties. If you encounter flooded roads, turn around. Flooding
at night can be especially dangerous. These storms should
hopefully end in the next few hours. Outside of some small
adjustments to temperatures, the forecast remains in good shape.

Previous Discussion...Isolated showers have developed,
which will at times pulse up and produce locally heavy rain,
lightning, and in the tallest storms, gusty winds. The flash
flood potential was noted by WPC this afternoon, with best
moisture and instability in our southern areas concurrent with
best severe weather threat (level 1 of 5 from SPC). Cloud layer
flow is southwesterly, but cell propagation will be slow to move
eastward. Therefore, a few instances of flash flooding are
possible where stronger cells move over the same location.
Localized, small rainfall footprints of greater than an inch are
likely even if the rainfall amounts overall are not as heavy as
yesterday. Some things going for thunderstorm development later
this afternoon is some warm air advection near the 850 millibar
level helping improve mid-level lapse rates, and there is some
added synoptic scale ascent from upper level divergence ahead of
a shortwave moving east of Michigan. While single cell, pulse-
like storms will be the main storm mode, it looks like effective
shear out of the southwest around 30 knots will be present to
help sustain updrafts for any isolated stronger storm. However,
as these showers and thunderstorms are mainly diurnally driven,
we should see instability taper off leading to demise of
thunderstorms after around 8 PM.

Overnight, widespread fog is expected due to a combination of
light and moist southerly flow. A repeat of dense river valley
fog from last should be supplemented by at least some patchy
fog areawide. Once the fog mixes out tomorrow morning, a
relatively quiet weather day is expected. Have maintained dry
weather through mid-afternoon, then just a slight chance of
thunderstorms is indicated in the vicinity of the Adirondacks
and along and east of the central/southern Greens. It is hard to
fully suppress convection on seasonably hot and humid days;
temperatures will soar back into the 80s with dew points in the
60s. Otherwise, weak ridging will support warm and dry air aloft
that will minimize coverage of precipitation. However, as a
strong upper level system arrives overnight, chances of showers
with embedded thunderstorms increases, generally from west to
east. Increasing clouds and moisture will ensure a very mild
night with valley low temperatures mainly in the upper 60s to
lower 70s.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
As of 339 PM EDT Friday...Concern for the potential for flooding
continues to grow for this timeframe. While there are still
differences in where the axis of heaviest rain will ultimately lie,
heavy rainfall is still very much a threat, with rainfall totals of
1-2+ inches possible. WPC has upgraded southeastern VT up to a
moderate risk on their latest Day 3 Excessive Rainfall Outlook. That
being said...at this time, we are not expecting catastrophic
flooding like we saw Monday/Tuesday.

There's been no real change in the overall expected pattern. A
shortwave trough will rotate around the upper trough positioned off
to our northwest, and the south/southwest flow will usher in copious
amounts of moisture. Surface low pressure will develop and push
eastward through the day, dragging a frontal boundary in its wake.
There's still question on exactly where this low will track and how
deep it will be, and some guidance still tries to form some sort of
secondary low near the coast. CAPEs will be modest at mainly 700
J/kg or less, though 0-6km shear will be around 40 kt. So there will
be some convection, and with PWATs still expected to be 2+ inches
and warm cloud depths 12+ kft, thunderstorms will be very efficient
rain makers. Rainfall rates of 1-2+ inches per hour are possible,
and given how saturated soils are from antecedent rainfall, most of
this will be pure runoff. So while we're not anticipating
devastating flooding like we saw earlier this week, it will take
less rain to cause flooding than would be the case otherwise. We
will continue to watch trends closely, especially now as we're
getting into the timeframe for hi-res CAMs.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 339 PM EDT Friday...Unfortunately, the active pattern looks to
persist through much of next week as we remain under the influence
of cyclonic flow. Shortwaves will rotate around the trough, lifting
up across the region. Given southwest flow, expect there will be
plenty of moisture available; note the GFS for example has a few
resurgences of 1.5+ inch PWATs through the week. All this points
toward additional rounds of rain. The best chance for additional
rainfall arrives Tuesday with ahead of a cold frontal passage.
Beyond that, model timing/placement of the shortwaves and heaviest
precipitation differs, so have stayed with chance PoPs as we head
toward the latter half of the week.

&&

.AVIATION /03Z SATURDAY THROUGH WEDNESDAY/...
Through 00Z Sunday...Most terminals are currently experiencing
VFR conditions, with some isolated thunderstorms and showers
occurring across the region. Thunderstorm activity should
diminish over the next couple of hours, by 03Z if not earlier.
The biggest concern during the forecast period will be the
development of fog, primarily between 06Z and 12Z. The greatest
confidence of fog development and IFR/LIFR conditions exist at
KSLK and KMPV, but other terminals may also see reduced flight
conditions. Once fog dissipates, VFR conditions should prevail
once again. Winds continue to be light and variable throughout
the forecast period.

Outlook...

Saturday Night: VFR. Chance SHRA, Likely RA, Slight chance TSRA.
Sunday: Mainly MVFR, with areas VFR possible. Definite SHRA,
Slight chance TSRA.
Sunday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Monday Night: VFR. Chance SHRA.
Tuesday: Mainly VFR, with local MVFR possible. Likely SHRA,
Chance TSRA.
Tuesday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Slight chance TSRA.
Wednesday: VFR. NO SIG WX.

&&

.HYDROLOGY...
As of 345 PM EDT Friday...Widely scattered showers and
thunderstorms will continue through this afternoon and will
generally be weaker than those observed yesterday afternoon. As
a result, threat of additional flash flooding is relatively low
today (slight risk per WPC Excessive Rainfall Outlook) and
mainly confined to far southern sections. Looking ahead, a
tropical air mass and PW 2-2.25" plume will interact with an
upper low pressure system approaching from the Great Lakes on
Sunday. This will bring our next threat of widespread rainfall,
which could be locally heavy. Current trends suggest 1-2 inches
rainfall, with locally higher amounts, across central/ern VT
for Sunday, which could lead to additional flash flooding and
push some rivers back into a minor flood stage. We will continue
to monitor.

Thursday's storms brought 1-3" rainfall across Rutland/srn
Addison counties. As a result, the Otter Creek at Middlebury
remains near flood stage and rising.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kutikoff
NEAR TERM...Kremer/Kutikoff
SHORT TERM...Hastings
LONG TERM...Hastings
AVIATION...Kremer
HYDROLOGY...Banacos/Hastings
Hazardous weather outlook, Jul 14, 1:35 AM EST, 20 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
235 AM EDT Fri Jul 14 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-150645-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
235 AM EDT Fri Jul 14 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional moderate to heavy rainfall is possible on Sunday across
much of Vermont and portions of northeastern New York. Current
indications suggest rainfall amounts in the 1 to 2 inch range, but
locally higher amounts are possible. We will continue to monitor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 4:45 PM EST, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
545 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tornado          Hortonia                43.74N  73.22W
07/13/2023                   Rutland            VT   NWS Storm Survey

            Numerous trees and powerlines were down in multiple
            directions near Benson, VT. A NWS storm survey team
            confirmed an EF-0 tornado with peak winds of 85 mph.

&&

Event Number BTV2301966

BIRCHFIELD
Local storm report, Jul 14, 4:54 PM EST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
554 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Tornado          2 SSE Hyde Manor        43.76N  73.19W
07/13/2023                   Rutland            VT   NWS Storm Survey

            Tree and powerline damage occurred on Hortonia Road
            just south of Sudbury, VT with downed trees in different
            directions. A NWS storm survey team confirmed an EF-0
            tornado with peak winds of 85 mph.

&&

Event Number BTV2301967

BIRCHFIELD
Special weather statement, Jul 14, 5:44 PM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Burlington VT
644 PM EDT Fri Jul 14 2023

NYZ034-035-142330-
Western Essex NY-Eastern Essex NY-
644 PM EDT Fri Jul 14 2023

...A strong thunderstorm will impact portions of southeastern Essex
and southwestern Addison Counties through 730 PM EDT...

At 644 PM EDT, Doppler radar was tracking a strong thunderstorm near
Schroon Lake, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moriah, Crown Point, Schroon Lake, Crown Point Center, Port Henry,
North Hudson, Paradox, Bulwagga Bay, Witherbee, South Schroon,
Underwood, Schroon Falls, Steep Bay, Ironville, Grass Island,
Gilligans Bay, Sheepshead Island, Severance, Schoolhouse Bay, and
Hickock Point.

This includes Interstate 87 between mile markers 83 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4392 7396 4421 7368 4399 7341 4393 7341
      4379 7379
TIME...MOT...LOC 2244Z 229DEG 19KT 4393 7376

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai
Special weather statement, Jul 14, 7:33 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Burlington VT
833 PM EDT Fri Jul 14 2023

NYZ035-VTZ009-018-150115-
Eastern Essex NY-Western Addison VT-Eastern Addison VT-
833 PM EDT Fri Jul 14 2023

...A strong thunderstorm producing torrential rainfall will impact
portions of eastern Essex and northwestern Addison Counties through
915 PM EDT...

At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weybridge, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middlebury, Vergennes, Ferrisburg, Cornwall, Addison, Weybridge,
Waltham, Ripton, Bristol, Monkton Ridge, Monkton, Monkton Boro, New
Haven, Panton, Bridport, Ferrisburgh, Salisbury, Hancock, Lincoln,
and East Middlebury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4396 7334 4414 7342 4427 7311 4393 7294
TIME...MOT...LOC 0032Z 254DEG 17KT 4405 7326

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Chai
Local storm report, Jul 14, 7:41 PM EST, 2 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
841 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Flash Flood      1 SSE Schroon Falls     43.89N  73.75W
07/14/2023                   Essex              NY   Law Enforcement

            The Essex County Dispatch reported water spilling out
            of the embankment along Route 9 near Schroon Falls
            making travel difficult. DOT is in route to assess the
            road conditions.

&&

Event Number BTV2301968

BIRCHFIELD
Local storm report, Jul 14, 9:05 PM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1005 PM EDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0959 PM     Flash Flood      1 WSW Severance         43.87N  73.75W
07/14/2023                   Essex              NY   Law Enforcement

            Essex County Dispatch reported major flooding between
            Schroon Lake and Severance with roads closed at the
            intersection of routes 74 and 9.

&&

Event Number BTV2301969

BIRCHFIELD

The radar

The Burlington radar (KCXX), 54 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Addison

When
July 14, 10:00 PM EST to 11:50 PM EST
Where
Addison County, 3.52 mi NNE of Middlebury Arpt to 1.77 mi N of West Salisbury
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
44.026, -73.071

Showers and thunderstorms with heavy rainfall impacted the affected area during the evening hours of July 14. Radar estimates and ground observations showed between two and four inches of rain fell, leading to scattered areas of flash flooding, most notably in the Middlebury and Ripton areas. In Middlebury, flash flooding and road washouts were reported on Routes 7, 116 and 125. In Ripton, a large landslide occurred along Route 125, destroying one home.

Flash Flood, Orleans

When
July 16, 9:45 AM EST to 11:30 AM EST
Where
Orleans County, 1.35 mi NE of West Glover to 0.9 mi ENE of Glover
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
44.743, -72.200

Showers and thunderstorms with heavy rainfall impacted the affected area during the late morning and afternoon hours of July 14. Radar estimates and ground observations showed between two and three inches of rain fell, leading to scattered areas of flash flooding, most notably in the Barton, VT area where high water closed portions of Route 16.

Flash Flood, Lamoille

When
July 16, 9:48 AM EST to 11:07 AM EST
Where
Lamoille County, 1.03 mi WSW of Hyde Park to 1.16 mi ENE of Cadys Falls
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.595, -72.639

Showers and thunderstorms with heavy rainfall impacted the affected area during the late morning hours of July 16. Radar estimates and ground observations showed between two and three inches of rain fell, leading to a few areas of flash flooding, most notably in the Morrisville area where a few roads were closed.

Flash Flood, Windsor

When
July 18, 5:00 PM EST to 7:00 PM EST
Where
Windsor County, 1.99 mi ENE of Weston to 0.96 mi NNE of Simonsville
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.287, -72.762

Showers and thunderstorms with heavy rainfall impacted the affected area during the early afternoon hours of July 18. Radar estimates and ground observations showed between two and four inches of rain fell, leading to scattered areas of flash flooding, most notably in Middletown at the Horseshoe Acres Campground, and in Proctorsville where a landslide occurred in the Proctorsville Gulf area along Route 103.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2023Every state in 2023This day in weather historyWarnings in Vermont, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112283, 1112297, 1112289, 1112311.